Hail, Skamania
- When
- May 24, 8:10 PM PST
- Where
- Skamania County, Cape Horn
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 45.570, -122.200
The caller indicated the hail was the size of paint balls.
An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
An unstable airmass with southerly flow moved over the forecast area, and many thunderstorms developed in the evening hours. Some of these storms became severe, and produced hail and lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 24, 7:36 PM PST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PORTLAND OR 836 PM PDT SAT MAY 24 2008 .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER NORTHERN CALIFORNIA WILL CONTINUE TO ROTATE MOISTURE INTO OREGON AND SOUTHWEST WASHINGTON TO MAINTAIN AN ACTIVE WEATHER PATTERN OVER THE FORECAST AREA. UNSTABLE AIR AND MOIST SE FLOW ARE SPARKING SHOWERS ACROSS THE FORECAST AREA. THIS PATTERN WILL REPEAT NEARLY EVERY DAY OVER THE NEXT WEEK. SOME OF THE STORMS TONIGHT ARE SEVERE. && .SHORT TERM...STRONG ISOLATED THUNDERSTORMS ARE WARRANTING SEVERE THUNDERSTORM WARNINGS TONIGHT OVER THE NORTHERN WILLAMETTE VALLEY. THESE ARE RESULTING FROM AN UNSTABLE AIR MASS AND ARE FUELED BY A THETA-E RIDGE NOSING IN FROM EASTERN OREGON. THESE STORMS ARE EXPECTED TO CONTINUE IN TO THE LATE EVENING HOURS. THE SEVERE WEATHER SHOULD BEGIN TO SUBSIDE BEFORE 1100 PM AS A MARINE PUSH FLOWS EAST ACROSS THE VALLEY. HOWEVER...PORTLAND STILL HAS A TEMP OF 73 DEGREES AT 800 PM. THIS WILL KEEP FOR AN INTERESTING EVENING. .LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... NO CHANGES. PREVIOUS DISCUSSION FOLLOWS... SYNOPTIC SCALE BLOCKING WILL CONTINUE ALONG THE WEST COAST DURING THE EARLY PART OF THE EXTENDED. MODELS WANT TO MAINTAIN A CLOSED UPPER LOW OFF THE COAST OF NRN CALIFORNIA THROUGH WED NIGHT...WARRANTING THE DECISION TO KEEP AT LEAST CHANCE POPS IN THE CASCADES THROUGH MOST OF NEXT WEEK. WITH THE POSITION OF THE UPPER LOW...AND CONTINUING SOUTHERLY FLOW ALOFT...KEPT A SLIGHT CHANCE OF THUNDER IN THE FORECAST FOR AREAS SOUTH OF THE COLUMBIA RIVER AND EAST OF THE COAST RANGE FOR TUE AFTERNOON AND EVENING. OVERALL...EXPECT CLOUDY DAYS WITH NEAR NORMAL AFTERNOON HIGHS THROUGH MUCH OF NEXT WEEK. DALTON && .AVIATION...AT 330Z RADAR AND SATELLITE IMAGERY INDICATED WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN HALF OF THE AREA. MARINE AIR WAS FLOODING INTO THE SOUTH AND SOUTHWEST WILLAMETTE VALLEY AND GRADUALLY DAMPENING THE CONVECTIVE ACTIVITY. EXPECT TSTMS ACTIVITY TO DIMINISH WITHIN AN HOUR OR TWO OF SUNSET. GENERALLY VFR CONDITIONS EXCEPT LOW MVFR AND IFR CEILINGS ALONG THE COAST. KPDX AND APPROACHES...GENLY VFR EXCEPT IN VICINITY OF CONVECTIVE SHOWERS OR TSTMS. UNSTABLE AIR MASS SUPPORTS TSTM DEVELOPMENT THROUGH 06Z. && .MARINE...RATHER WEAK PRESSURE GRADIENTS REMAIN OVER THE COASTAL WATERS FOR THE COUPLE OF DAYS. SEAS ON A TREND OF SUBSIDING THROUGH THE NEXT 24 HOURS. ONSHORE WINDS MAY BE SLIGHTLY STRONGER ON MON AS PRESSURE GRADIENT INCREASES SOMEWHAT. && .PQR WATCHES/WARNINGS/ADVISORIES... WA/OR...NONE. && .PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION) AST 333233 PDX 555333 SLE 555333 EUG 555333 MORE WEATHER INFORMATION ONLINE AT... HTTP://WEATHER.GOV/PORTLAND THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY REFERRED TO AS THE FORECAST AREA.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 516 AM PDT SAT MAY 24 2008 ORZ001>014-WAZ019>023-039-040-251300- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 516 AM PDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
741 PM PDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL MULTNOMAH FALLS 45.58N 122.12W
05/24/2008 E0.75 INCH MULTNOMAH OR PUBLIC
REPORTED BY MULTNOMAH FALLS EMPLOYEE. SAID HAIL WAS 2 TO
3 INCHES DEEP AT THE VISITORS CENTER.
&&
DKEETONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
840 PM PDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 5 WSW SKAMANIA 45.59N 122.15W
05/24/2008 E1.50 INCH SKAMANIA WA NWS EMPLOYEE
LARGE HAIL REPORTED IN CAPE HORN AREA. CALLER INDICATED
HAIL WAS THE SIZE OF PAINT BALL BALLS.
&&
DKEETONThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
The caller indicated the hail was the size of paint balls.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107791, 107792.